Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 16, 2020, 10:35 PM CDT for Greene County, Guthrie County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2020, 10:35 PM CDT (03:35 UTC)
- Expired
- May 16, 2020, 11:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
176
WUUS53 KDMX 170335
SVRDMX
IAC073-077-170400-
/O.NEW.KDMX.SV.W.0020.200517T0335Z-200517T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1035 PM CDT Sat May 16 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Greene County in west central Iowa...
Northwestern Guthrie County in west central Iowa...
* Until 1100 PM CDT.
* At 1035 PM CDT, a severe thunderstorm was located 8 miles northwest
of Guthrie Center, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bayard, Bagley, Jamaica and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9469 4186 9463 4194 9463 4200 9459
4185 9431 4167 9465 4170 9471
TIME...MOT...LOC 0335Z 213DEG 29KT 4174 9464
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Lee2 follow-up statements
047
WWUS53 KDMX 170347
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1047 PM CDT Sat May 16 2020
IAC073-077-170400-
/O.CON.KDMX.SV.W.0020.000000T0000Z-200517T0400Z/
Greene IA-Guthrie IA-
1047 PM CDT Sat May 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN GREENE AND NORTH CENTRAL GUTHRIE COUNTIES...
At 1047 PM CDT, a severe thunderstorm was located near Coon Rapids,
or 10 miles north of Guthrie Center, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bayard, Bagley, Jamaica and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 9463 4200 9459 4185 9431 4171 9458
4177 9463
TIME...MOT...LOC 0347Z 213DEG 29KT 4182 9457
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Lee330
WWUS53 KDMX 170400
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1100 PM CDT Sat May 16 2020
IAC073-077-170410-
/O.EXP.KDMX.SV.W.0020.000000T0000Z-200517T0400Z/
Greene IA-Guthrie IA-
1100 PM CDT Sat May 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE AND NORTH
CENTRAL GUTHRIE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4194 9463 4200 9459 4185 9431 4171 9458
4177 9463
TIME...MOT...LOC 0400Z 213DEG 29KT 4189 9451
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:29 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 16, 6:29 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 629 PM CDT Sat May 16 2020 .DISCUSSION.../Tonight through Saturday/ Issued at 248 PM CDT Sat May 16 2020 Summary... Most impactful period within the 7 day forecast will be today/tonight as widespread showers and storms will overspread the state. A marginal threat for severe storms continues, but should be a fairly narrow window this evening. Best conditions will be near the developing surface low and extending along its attendant cold front. Best threat area will be roughly the southwest quadrant of the state. Areas of northwest and north-central Iowa will be at biggest risk for heavy rainfall, with the potential for 2 to 4 inches or more. After a cooler, relatively dreary day Sunday, temperatures warm and skies clear through the middle of the week as highs move into the low to mid 80s. Uncertain chances for showers and storms then return toward the end of the week and into the weekend. Today/Tonight... As of early to mid-afternoon, the approaching upper level shortwave was being viewed nicely on water vapor imagery, churning over southwest/south-central South Dakota. Its attendant low and mid- level reflections were continuing to broadly develop over central Nebraska, where showers and weak convection continue to slowly propagate eastward. As the surface and 850mb lows continue to develop, conditions ahead remain relatively lackluster/marginal regarding the prospects for any widespread or higher end severe weather. Prior to wind fields increasing with the deepening lows later this evening, initial convection will be battling marginal conditions with nominal mid- level lapse rates yielding 500-1000 J/kg skinny CAPE profiles and 20- 30 kts of deep shear. Hodographs do yield a nicely veering profile, but aforementioned limitations will be working against any elevated tornado or supercell threats. Regardless, it may be possible for initial cells to organize and produce a non-zero tornado and hail threat, especially close to the surface low/triple point. As convection grows upscale through the evening/overnight and wind fields increase, anticipate the threat to transition more towards heavy rain and potential strong to damaging winds. Overall deep shear orientation is likely to limit the damaging wind threat, but not out of the question. All in all, cannot argue with the existing SPC Day 1 Marginal Risk. Quickly touching on the heavy rainfall threat, areas of northwest and north-central will see conditions line up for a fairly widespread potential for 3 to 4 inches or more of rain. The surface low is anticipated to pivot over the area, prolonging convective showers and storms within an environment of 1.5-1.75 inch PWats and sustained low and mid level moisture transport. It is not out of the question for aforementioned areas to see fairly persistent convection from roughly 03z through about 10z before subsiding and giving way to more stratiform processes on the backside of the system. Fortunately, do not anticipate widespread water issues though with dry antecedent conditions and recent greening of vegetation, and lines up well with existing marginal WPC Day 1 Excessive Rainfall. Sunday... By spring standards it won't exactly be a comfortable day. As the surface and upper level lows slowly depart eastward. Much of Iowa is likely to remain overcast and breezy through out the day, battling periods of light rain and drizzle as well. Winds will be out of the N/NW around 15 to 25 mph, with gusts to 30 to 35 mph at times. Highs will take a temporary step backward as well, down into the mid 50s to mid 60s for most of the area. Monday through Saturday... Quieter weather and warmer conditions will predominantly highlight this time frame. Deep western CONUS troughing will develop as the upper level low responsible for the weather today and tomorrow cuts off and slowly meanders from the southern Great Lakes region and into the Tennessee Valley. As a result, an omega block looks sets up. With deep ridging squashed between and centered over the Dakotas and Nebraska, warmest 850mb temps will remain west, but prevailing 8- 10 deg C will still yield highs creeping well into the 70s by mid week. Uncertain precipitation chances return toward the end of the week and into the weekend as various synoptic guidance diverge in their handling of pieces of energy moving through the broader flow. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 629 PM CDT Sat May 16 2020 Cigs and conditions generally degrading from now through 06z...especially KFOD/KMCW and elsewhere to slightly lesser extent. As strong spring system deepens tonight, areas of thunder and rain will increase with breezy winds increasing from the east southeast. On Sunday the low will track east with stronger northwest winds increasing on back side with MVFR/IFR cigs and showers continuing. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...REV
Hazardous weather outlook, May 16, 2:33 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 233 PM CDT Sat May 16 2020 IAZ004>007-015>017-171945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 233 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms are possible this evening, as well as heavy rain showers. Gusty winds and small hail are possible with thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few isolated non-severe thunderstorms are possible early in the morning on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are not expected to be needed this evening. However, rainfall measurements are always appreciated. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-171945- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 233 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal risk for severe weather this evening. Isolated thunderstorms could produce hail, damaging winds gusts, and a brief tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few isolated non-severe thunderstorms are possible early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter reports may be necessary this evening for hail and wind reports. Rainfall measurements are always appreciated.
In the hours before
Special weather statement, May 16, 7:22 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
722 PM CDT Sat May 16 2020
IAZ082-093-170100-
Ringgold IA-Union IA-
722 PM CDT Sat May 16 2020
...STRONG STORM MOVING FROM NORTHERN RINGGOLD INTO UNION COUNTY...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Mount Ayr, moving north at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Creston, Afton, Arispe, Shannon City and Creston Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4081 9426 4083 9438 4106 9437 4113 9429
4113 9419 4106 9406 4096 9409
TIME...MOT...LOC 0021Z 202DEG 16KT 4087 9429
LeeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:22 PM CDT | Special Weather Statement | DMX | Union | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.